The results were calculated using a measure called “effect size”, which is a way of quantifying the size of the difference between the two groups. For the difference in quality of life scores between groups, the effect size was calculated to be 0.24. This can be interpreted as a “small” effect. In other words, treatment including CBT gave a small improvement in quality of life compared with usual care.
It is important to follow the doctor's directions in obtaining further evaluations and tests for your tinnitus. You may need an appointment with an ear, nose, and throat specialist (otolaryngologist) or an audiologist for further testing. It is important to follow up on these recommendations when they are made to confirm that your tinnitus is not caused by another illness.

If your tinnitus is a symptom of an underlying medical condition, the first step is to treat that condition. But if the tinnitus remains after treatment, or if it results from exposure to loud noise, health professionals recommend various non-medical options that may help reduce or mask the unwanted noise (See Masking Devices below). Sometimes, tinnitus goes away spontaneously, without any intervention at all. It should be understood, however, that not all tinnitus can be eliminated or reduced, no matter the cause.
Shelly-Anne Li is the VP of clinical research and operations at Sound Options Tinnitus Treatments Inc. As a research methodology consultant for various projects, she brings expertise in health research methods, as well as experience from conducting multi-site randomized controlled trials, mixed methods studies and qualitative research. Shelly-Anne Li is currently a PhD candidate at University of Toronto, and obtained her MSc (health sciences) from McMaster University.
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
Merck & Co., Inc., Kenilworth, NJ, USA is a global healthcare leader working to help the world be well. From developing new therapies that treat and prevent disease to helping people in need, we are committed to improving health and well-being around the world. The Merck Manual was first published in 1899 as a service to the community. The legacy of this great resource continues as the Merck Manual in the US and Canada and the MSD Manual outside of North America. Learn more about our commitment to Global Medical Knowledge.

Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic.[30] Over 260 medications have been reported to cause tinnitus as a side effect.[31] In many cases, however, no underlying cause could be identified.[2]
Other causes of tinnitus include middle ear infections, disorders that block the ear canal (such as an external ear infection [external otitis], excessive ear wax, or foreign bodies), problems with the eustachian tube (which connects the middle ear and the back of the nose) due to allergies or other causes of obstruction, otosclerosis (a disorder of excess bone growth in the middle ear), and temporomandibular disorders. An uncommon but serious cause is an acoustic neuroma, a noncancerous (benign) tumor of part of the nerve leading from the inner ear.
Most tinnitus is "sensorineural," meaning that it's due to hearing loss at the cochlea or cochlear nerve level. But tinnitus may originate in other places. Our bodies normally produce sounds (called somatic sounds) that we usually don't notice because we are listening to external sounds. Anything that blocks normal hearing can bring somatic sounds to our attention. For example, you may get head noise when earwax blocks the outer ear.
Age-Related Hearing Loss: Also known as presbycusis, age-related hearing loss results from the cumulative effect of aging on hearing. This permanent, progressive, and sensorineural condition is most pronounced at higher frequencies. It commonly impacts people over the age of 50, as all people begin to lose approximately 0.5% of the inner ear’s hair cells annually starting at age 40.
The degree of loudness or annoyance caused by tinnitus varies greatly from one individual to another. Loudness and annoyance do not always covary. An individual with loud tinnitus may not be troubled, while an individual with soft tinnitus may be debilitated. Most individuals with subjective tinnitus have hearing loss that shows up in a standard clinical audiogram. Tinnitus can sometimes worsen or sometimes improve over time.

Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Some tinnitus sufferers have experienced relief through hearing aids, but studies indicate that such benefits are limited to those with low-frequency tinnitus.8 For those with a tinnitus pitch above 5–6 kHz or those with a hissing or buzzing tinnitus, the benefits of hearing aids are more limited or even nonexistent. This makes sense from a neuroscience point of view, as the hearing aid will typically not be making up for hearing loss at frequencies above 6–8 kHz; this prevents any possible effects on tinnitus types that are caused by changes to higher frequency regions in the auditory system. While hearing aids are essential to improving the lives of the hearing impaired, they are not typically the best option for tinnitus; especially when used alone.
Ringing-in-the-ears or a fullness-of-the-head sensation are the most common symptoms of tinnitus. While ringing is the most common experience, the noise can also sound like a buzzing, hissing or whizzing sound. It can range from a low pitch to a high pitch and may be soft or loud at times. For some, tinnitus seems to get louder at night, just before sleep when no other sounds are competing with it. Tinnitus can remain constant or come and go intermittently. In severe cases, the ringing in the ears is loud enough to interfere with work or daily activity, whereas those with mild tinnitus can experience soft ringing that is no more than a minor annoyance.
×